North Carolina, 2013Rip Current in North Carolina, July 4, 2013
July 4, 2013 · NWS ILM · 1 event in 1 county or zone
A persistent southeast wind and swell produced strong rip currents at Holden Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent southeast wind and swell produced strong rip currents at Holden Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 4, 9:10 AM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 4, 9:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1010 AM EDT THU JUL 4 2013
.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL SLOWLY SHIFT WESTWARD AND A DRYING TREND
IS IN STORE FOR THE ENTIRE AREA. TYPICAL SUMMERTIME WEATHER WILL
DEVELOP SLOWLY FROM EAST TO WEST AND PREVAIL INTO NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1010 AM THURSDAY...INSTABILITY COUPLED WITH EARLY SURFACE
HEATING AND SPEED CONVERGENCE TRACKING ONSHORE IS LEADING TO RAPID
SHOWER GROWTH THIS MID-MORNING. BERMUDA HIGH PRESSURE HOWEVER IS
PUTTING A PRESS ON VERTICAL GROWTH AND THIS CAN BE SEEN IN MORNING
VISIBLE ANIMATIONS WITH PLENTIFUL BUT LOW-TOPPED CUMULUS ACROSS
THE REGION. SUSPECT ADDITIONAL SHOWER DEVELOPMENT IS IN STORE INTO
THE AFTERNOON BUT COVERAGE IS EXPECTED TO REMAIN SCATTERED AND
LIMITED IN STRENGTH DUE TO THE EXTENSIVE DRY AIR ALOFT. THUS NO
SIGNIFICANT FLOODING THREAT IS ANTICIPATED TODAY...ALTHOUGH ANY
HEAVY SHOWERS COULD RESULT IN SLOW DRAINAGE DUE TO WET GROUND.
ALSO BELIEVE THE FOCUS FOR THE HIGHER RAIN AMOUNTS WILL SHIFT
SHIFT FARTHER INLAND AND WEST OF OUR ZONES THROUGH THE AFTERNOON
ASSOCIATED WITH THE BEST SPEED CONVERGENCE. MIDDLE 80S AT THE
COAST AND UPPER 80S INLAND FOR MAXIMUM TEMPERATURES LOOKS ON
TARGET AND NO MAJOR CHANGES ARE PLANNED WITH FORECAST TEMPS.
SATELLITE IMAGERY CONFIRMS 00Z MODEL ANALYSIS OF A POOL OF MID
LEVEL MOISTURE ASSOCIATED WITH AN UPPER DISTURBANCE EAST OF ABACO
ISLAND IN THE BAHAMAS. THE DEEP SOUTHEAST FLOW AROUND THE BERMUDA
HIGH WILL LIFT THIS MOISTURE INTO SE NORTH CAROLINA AROUND
MIDNIGHT TONIGHT. WHILE IT'S ALWAYS TOUGH TO FORECAST WHAT IMPACTS
WE WILL SEE FROM SUBTLE UPPER SYSTEMS LIKE THIS...AM FORECASTING
A 20 PERCENT CHANCE OF SHOWERS ALONG THE COAST AND PENETRATING
INLAND ACROSS COASTAL NORTH CAROLINA OVERNIGHT. LOWS SHOULD RANGE
FROM 72-77...WARMEST AT THE BEACHES.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 AM THURSDAY...THE LATEST GUIDANCE SHOWS THE MASSIVE DEEP
LAYER BERMUDA RIDGE WILL CONTINUE TO TRUDGE WEST...GRADUALLY
DIMINISHING THE CHANCES FOR SHOWERS AND THUNDERSTORMS. FOR
EXAMPLE...PRECIPITABLE WATER VALUES GO FROM OVER TWO INCHES EARLY
FRIDAY TO APPROXIMATELY 1.5 INCHES LATER IN THE DAY. THEY DROP EVEN
MORE DRAMATICALLY BY SUNDAY MORNING TO JUST OVER ONE INCH. FOR THIS
REASON I HAVE INCREMENTALLY DECREASED POPS TO REPRESENT THIS TREND.
TEMPERATURE GUIDANCE IS IN FAIRLY GOOD AGREEMENT WITH THE MAV
NUMBERS SLIGHTLY HIGHER ACROSS THE BOARD WHICH I FAVOR.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 300 AM THURSDAY...MEDIUM RANGE GUIDANCE CONTINUES TO ADVERTISE
A RETURN TO A ZONAL PATTERN AS THE LONG LIVED AND RETROGRADING
TROUGH SLOWLY FILLS. THERE ARE INDICATIONS THE PATTERN MAY ACQUIRE
MORE AMPLITUDE ONCE AGAIN WELL BEYOND SEVEN DAYS...BUT THAT IS
OBVIOUSLY BEYOND THE SCOPE OF THIS FORECAST. ALL IN ALL...EXPECT
ONLY SLIGHT CHANCES OF THUNDERSTORMS ON A DIURNAL TREND...AS THERE
REMAINS A SUBTLE WEAKNESS IN THE MID LEVEL PATTERN OVER THE
SOUTHEAST IF YOU LOOK CLOSELY WITH TEMPERATURES HOVERING WITHIN A
COUPLE DEGREES OF CLIMATOLOGY.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
AS OF 12Z...EXPECT MVFR/IFR CONDITIONS INLAND TO IMPROVE OVER THE NEXT
FEW HOURS ALLOWING FOR VFR TO PREVAIL ACROSS THE ENTIRE AREA FOR THE
REST OF TODAY. INTO THE EVENING HOURS...MVFR/IFR DUE TO LOW CIGS/FOG
ANTICIPATED...ESPECIALLY INLAND.
IFR DUE TO LOW CIGS/FOG PREVAIL THIS MORNING AT KLBT...WITH
VARYING MVFR/IFR CONDITIONS AT KFLO AND VFR AT THE COASTAL SITES.
EXPECT CONDITIONS INLAND TO IMPROVE WITHIN THE NEXT FEW
HOURS...ALLOWING FOR VFR TO PREVAIL AT ALL SITES. LATEST RADAR
IMAGERY DEPICTS A FEW LIGHT RAIN SHOWERS WHICH HAVE PUSHED ONSHORE
THIS MORNING. IT IS POSSIBLE THE AREA WILL SEE ISOLATED
SHOWERS/THUNDERSTORMS...HOWEVER GIVEN LOWERED CHANCE...HAVE OPTED
TO NOT INCLUDE IN GOING FORECAST. SOUTH-SOUTHEAST WINDS WILL
PREVAIL THROUGH THE DAY WITH SUSTAINED WINDS BECOMING AOB 12 KTS
WITH GUSTS UP TO 20 KTS POSSIBLE ALONG THE COAST. INTO THE EVENING
HOURS...GUSTS WILL SUBSIDE AND OVERALL WINDS WILL BECOME LIGHT.
LATEST GUIDANCE AND ANALYSIS ARE IN GOOD AGREEMENT FOR MVFR/IFR
DUE TO LOW CIGS AND AREAS OF FOG OVERNIGHT INTO EARLY FRIDAY
MORNING. FOR NOW HAVE ONLY INTRODUCED MVFR IN GOING FORECAST.
EXTENDED OUTLOOK...POTENTIAL MORNING IFR/MVFR CIGS/VSBYS AND
ISOLATED AFTN SHOWERS/T-STORMS THROUGH THE EXTENDED. OTHERWISE
EXPECT VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1010 AM THURSDAY...BERMUDA HIGH PRESSURE CENTERED ABOUT
500 MILES EAST OF CAPE HATTERAS WILL MAINTAIN A SOUTHEASTERLY WIND
ACROSS THE WATERS TODAY AND TONIGHT. NOW THAT THE DEEP FLOW OF
CARIBBEAN MOISTURE HAS BEEN PUSHED OFF TO THE WEST...ONLY ISOLATED
SHOWERS ARE EXPECTED. MODELS ARE IN GOOD AGREEMENT WITH THE NEAR-
TERM WINDS AND SEAS AND THIS FORECAST IS CHANGED VERY LITTLE FROM
YESTERDAY. DOMINANT WAVE PERIODS ARE AROUND 7 SECONDS BUT THERE IS
A WIDE SPREAD OF ENERGY ON BUOY SPECTRAL WAVE PLOTS FROM 4-8
SECONDS...ALL FROM THE SOUTHEAST.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 AM THURSDAY...VERY STABLE CONDITIONS ACROSS THE COASTAL
WATERS FOR THE SHORT TERM AS A SOUTHEAST FLOW OF 10-15 KNOTS SHOULD
PREVAIL. THERE MAY BE A LITTLE ACCELERATION IN THE LATE
MORNING/AFTERNOON HOURS NEAR SHORE VIA THE SEA BREEZE BUT THIS WILL
BE THE ONLY DEVIATION FROM THE SYNOPTIC FLOW. SIGNIFICANT SEAS
REMAIN IN A 2-4 FOOT RANGE.
LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 300 AM THURSDAY...SOUTHEAST WINDS WILL GREET THE MARINE
COMMUNITY SATURDAY MORNING AND PREVAIL MOST OF THE DAY. A SLIGHT
TURN TO THE SOUTH/SOUTHWEST WILL OCCUR SUNDAY AS THE BERMUDA HIGH
PRESSURE AXIS BUILDS IN. WIND SPEEDS WILL BE TYPICAL OF SUMMER WITH
10-15 KNOTS. MODEL GUIDANCE FOR SIGNIFICANT SEAS SHOWS NOTHING
OUTSIDE OF NORMAL VALUES WITH MAINLY WIND DRIVEN SEAS OF 2-4 FEET.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HIGH RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR SCZ054.
NC...HIGH RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR NCZ110.
MARINE...NONE.
&&
NEAR TERM...TRA/MJC
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...SGL
Hazardous weather outlook, Jul 4, 4:04 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
504 AM EDT THU JUL 4 2013
AMZ250-252-254-256-NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-
039-053-055-050900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
504 AM EDT THU JUL 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ110-SCZ054-050900-
COASTAL BRUNSWICK-COASTAL HORRY-
504 AM EDT THU JUL 4 2013
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-SCZ056-050900-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL GEORGETOWN-
504 AM EDT THU JUL 4 2013
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
9
Rip Current, Coastal Brunswick
- When
- July 4, 1:00 PM EST
- Where
- Coastal Brunswick forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 34.039, -78.227 (the zone’s center; the record gives no point)
A family of four was near the 100 block of Ocean Boulevard. The father got caught in a rip current and the other family members attempted to rescue him. All were taken to the hospital, where the father later passed away.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, July 4, 20132 deaths · 2 events
- Rip Currents in Florida, July 4, 20131 death · 5 injured · 2 events
- Flash Flood and Damaging Winds in South Carolina, July 4, 20131 death · 50 kt wind · 7 events
- Flash Flooding and Flood in North Carolina, July 4 to 5, 2013$2.8 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Vermont, July 4 to 5, 20131 injured · $875,000 · 8 events
- Hail and Damaging Winds in West Virginia, July 4, 2013$157,000 · 2 in hail · 11 events
- Flash Flooding in Utah, July 4 to 7, 2013$175,000 · 8 events
- Flash Flooding and Flooding in Alabama, July 4 to 6, 2013$60,000 · 21 events
- Flash Flood in New York, July 4, 2013$125,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 10, 2013$35,000 · 26 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2013$80,000 · 50 kt wind · 8 events
- Hail in Oklahoma, July 4, 2013$65,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470612.